Wyoming, 2025

Hail in Wyoming, June 4, 2025

June 4, 2025 · NWS CYS · 2 events in 1 county or zone

A severe thunderstorm impacted the Cheyenne area on June 4th, dropping large hail in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm impacted the Cheyenne area on June 4th, dropping large hail in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 10:38 AM MST, 2 hours 28 minutes earlier. Its key messages:

  • Patchy dense fog late tonight and early Wednesday morning along the Interstate 80 Summit between Laramie and Cheyenne.
  • Cooler and wetter conditions expected through the end of the work week. Strong to marginally severe storms expected Thursday.
  • Warming trend possible during the weekend with daily chances of showers and thunderstorms.
Area forecast discussion, Jun 4, 10:38 AM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1138 AM MDT Wed Jun 4 2025

.KEY MESSAGES...

- Patchy dense fog late tonight and early Wednesday morning along
  the Interstate 80 Summit between Laramie and Cheyenne.

- Cooler and wetter conditions expected through the end of the
  work week. Strong to marginally severe storms expected
  Thursday.

- Warming trend possible during the weekend with daily chances of
  showers and thunderstorms.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 200 PM MDT Tue Jun 3 2025

Radar currently shows light returns over the South Laramie Range
moving into the Cheyenne area. This was captured well by the HRRR so
decided to use HRRR for the PoP blend in the short term. According
to the HRRR, isolated showers will be possible throughout the
afternoon and evening hours, with some locations potentially
seeing rain overnight as well. Severe storms are not expected as
cooler air behind the cold front has lead to a much more stable
atmosphere.

Heading into Wednesday, a broad upper-level trough will still be
locked in place over most of CONUS. This trough will continue to
stay in place throughout much of the week leading to cooler and
wetter conditions both Wednesday and Thursday. 700 mb temperatures
will be in the single digits during this time, leading to high
temperatures in the 60s across most of the CWA. These temperatures
will be about 5 to 15 degrees below average for the beginning of
June. Precipitation chances will also be possible both days as two
weak shortwaves move overhead through the main trough. Rain looks
possible mainly during the morning and overnight on Wednesday. This
is when the best moisture will be present. Once again, model
soundings seem to be too stable for any severe weather, however 600
J/kg of MUCAPE could lead to small hail and gusty winds in some
storms. Stronger storms look more probable on Thursday as the
stronger of the two shortwaves moves across the area. Model
soundings from the GFS show up to 1000 J/kg of MUCAPE in the
Nebraska panhandle with decent shear. This environment could
support a marginally severe storm or two during the afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 354 PM MDT Tue Jun 3 2025

The unsettled weather pattern will transition into a warming and
drying trend through the weekend, before possibly becoming unsettled
once again next week.

Several disorganized shortwaves will continue to traverse through
the area Thursday night into Friday, which will keep cool and
showery conditions in place. This should lead into another round of
scattered PM thunderstorms on Friday with the highest probabilities
generally along the Laramie range and southern I-25 corridor. An
upper level ridge over the southwest CONUS will expand over our area
Saturday, nudging the shortwave trough storm track a little further
off to the northeast. Expect to see temperatures climb back to near
or slightly above average on Saturday with reduced thunderstorm
coverage. Sunday and Monday look overall quite similar, but about
25% of ensemble members show the upper level low over the northern
Plains sagging just far enough to the south and west to bring cooler
and wetter weather back into the area for both days. Most ensembles
show the southwest ridge shifting eastward into the central Plains
beginning around Tuesday of next week. This should return higher
confidence in warmer temperatures and a southwest flow regime aloft
along with increased chances for showers and thunderstorms during
the afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1138 AM MDT Wed Jun 4 2025

Cloudy conditions may remain in the Panhandle through the
afternoon as the upper level trough axis pushes through. Some
showers are expected with this trough passage with the stronger
rain showers over the panhandle as easterly upslope flow is
expected this afternoon and evening. KRWL may receive a few
showers this evening but cloud ceiling are expected to remain
VFR. However for everyone else MVFR transitioning to IFR
overnight looks to occur after these showers with patchy dense
fog possible after the showers end due to the upslope flow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MN
AVIATION...MM
Hazardous weather outlook, Jun 3, 11:25 PM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1225 AM MDT Wed Jun 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-050700-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1225 AM MDT Wed Jun 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Dense Fog Advisory is in effect until 700 AM MDT for the southern
Laramie Range including the Interstate 80 Summit.

Another round of thunderstorms are possible late this afternoon
through late this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

Afternoon and evening thunderstorms are possible each day into
this weekend. Strong to marginally severe storms expected Thursday
and Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>105-109>115-050700-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1225 AM MDT Wed Jun 4 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of thunderstorms are possible late this afternoon
through late this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 4, 1:02 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Wed Jun 4 2025

WYZ117-118-042030-
Central Laramie County WY-South Laramie Range Foothills WY-
202 PM MDT Wed Jun 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne Regional Airport, or over Cheyenne, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Laramie County Fairgrounds at Archer, Fox Farm-College,
Cheyenne Regional Airport, Winchester Hills, South Greeley Highway,
Ranchettes, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Grass Hills, and Cowboy Ranch South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 17.
 Interstate 80 in Wyoming between mile markers 359 and 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 10492 4131 10474 4114 10443 4099 10474
      4100 10478
TIME...MOT...LOC 2002Z 318DEG 12KT 4118 10480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 0 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
June 4, 1:06 PM MST
Where
Laramie County, 1 mi S of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -104.810

Report from mPING of quarter size hail.

Hail, Laramie

When
June 4, 1:10 PM MST
Where
Laramie County, 1 mi ESE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

NWS Employee measured 1 inch hail amongst the accumulating peas and pennies.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262594, 1262595.